Alert archive / Washington / Areal Flood Warnings in 2021
Areal Flood Warning 2, NWS Seattle, WA
NWS Seattle, WA issued this areal flood warning at Nov 14, 2021, 3:40 PM PST for Whatcom County, Washington. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 14, 2021, 3:40 PM PST (23:40 UTC)
- Expired
- Nov 16, 2021, 3:53 PM PST
- In force
- 48 hr
- Issued by
- NWS Seattle, WA
- Area
- Storm-based polygon
- Flood severity
- None
County Whatcom County, WA
The radar
The Seattle radar (KATX), 86 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 11.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 433 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 476 m²/s²
- 0-3 km storm-relative helicity
- 538 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
108
WGUS46 KSEW 142340
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Seattle WA
340 PM PST Sun Nov 14 2021
.River rises are occuring on the Nooksack River this afternoon due
to excess runoff and snowmelt upstream. The Nooksack River is
expected to overflow at Everson as a result.
WAC073-161200-
/O.NEW.KSEW.FA.W.0002.211114T2340Z-211116T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
Whatcom WA-
340 PM PST Sun Nov 14 2021
...FLOOD WARNING IN EFFECT UNTIL 4 AM PST TUESDAY...
* WHAT...Flooding caused by the overflow of the Nooksack River at
Everson is expected.
* WHERE...A portion of northwest Washington, including the following
area, Whatcom.
* WHEN...Until 400 AM PST Tuesday.
* IMPACTS...Flood water in the Nooksack River is, or is expected to,
overflow its banks near Everson. The overflow of flood
waters will result in flooding along an old Nooksack River
overflow drainage, including Johnson Creek, from Everson
north toward Sumas and the Canadian border.
* ADDITIONAL DETAILS...
- At 336 PM PST, Doppler radar and automated rain gauges
indicated heavy rain. Flooding is ongoing or expected to
begin shortly in the warned area.
- Some locations that will experience flooding include...
Sumas, Everson and Nooksack.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4892 12235 4898 12235 4900 12228 4900 12220
4895 12232 4891 12233
$$
Pullin4 follow-up statements
934
WGUS86 KSEW 152026
FLSSEW
Flood Statement
National Weather Service Seattle WA
1226 PM PST Mon Nov 15 2021
.The Nooksack river is reaching its crest which was above Major
Flood category at the North Cedarville gage. This is resulting in
flood waters overflowing at Everson that is making its way north to
Sumas.
WAC073-161200-
/O.CON.KSEW.FA.W.0002.000000T0000Z-211116T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
Whatcom WA-
1226 PM PST Mon Nov 15 2021
...FLOOD WARNING REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY...
* WHAT...Flooding caused by the overflow of the Nooksack River at
Everson is expected.
* WHERE...A portion of northwest Washington, including the following
area, Whatcom.
* WHEN...Until 400 AM PST Tuesday.
* IMPACTS...Flood water in the Nooksack River is overflowing its
banks near Everson. The overflow will likely continue until
Tuesday morning. The overflow of flood waters will result in
flooding along an old Nooksack River overflow drainage, including
Johnson Creek, from Everson north to Sumas and the Canadian
border. Structures are flooded and numerous roads remain closed
due to flooding.
* ADDITIONAL DETAILS...
- At 1220 PM PST, gauge reports indicated
- Some locations that will experience flooding include...
Sumas, Everson and Nooksack.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4892 12235 4898 12235 4900 12228 4900 12220
4895 12232 4891 12233
$$
JBB902
WGUS86 KSEW 152031 CCA
FLSSEW
Flood Statement...CORRECTED
National Weather Service Seattle WA
1231 PM PST Mon Nov 15 2021
.The Nooksack river is reaching its crest which was above Major
Flood category at the North Cedarville gage. This is resulting in
flood waters overflowing at Everson that is making its way north to
Sumas.
The height and duration of the Nooksack River level over the
riverbank at Everson is causing serious flooding.
WAC073-161200-
/O.COR.KSEW.FA.W.0002.000000T0000Z-211116T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
Whatcom WA-
1231 PM PST Mon Nov 15 2021
...FLOOD WARNING REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY...
* WHAT...Flooding caused by the overflow of the Nooksack River at
Everson is expected.
* WHERE...A portion of northwest Washington, including the following
area, Whatcom.
* WHEN...Until 400 AM PST Tuesday.
* IMPACTS...Flood water in the Nooksack River is overflowing its
banks near Everson. The overflow will likely continue until
Tuesday morning. The overflow of flood waters will result in
flooding along an old Nooksack River overflow drainage, including
Johnson Creek, from Everson north to Sumas and the Canadian
border. Structures are flooded and numerous roads remain closed
due to flooding.
* ADDITIONAL DETAILS...
- At 1226 PM PST, gauge reports indicated
- Some locations that will experience flooding include...
Sumas, Everson and Nooksack.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4892 12235 4898 12235 4900 12228 4900 12220
4895 12232 4891 12233
$$
JBB257
WGUS46 KSEW 161118
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Seattle WA
318 AM PST Tue Nov 16 2021
.Steady rain came to an end Monday. Any additional precipitation
today will be light. Flood waters will begin to recede this morning
into the afternoon hours.
WAC073-170000-
/O.EXT.KSEW.FA.W.0002.000000T0000Z-211117T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
Whatcom WA-
318 AM PST Tue Nov 16 2021
...FLOOD WARNING NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...
* WHAT...Flooding caused by excessive rainfall continues.
* WHERE...A portion of northwest Washington, including the following
area, Whatcom.
* WHEN...Until 400 PM PST Tuesday.
* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying
and flood-prone locations is imminent or occurring. Several
structures are flooded and some sand bagging operations are
continuing. Numerous roads remain closed due to flooding.
* ADDITIONAL DETAILS...
- At 318 AM PST, Flooding is ongoing in the warned area.
Between 3 and 7 inches of rain have fallen in the last 48
hours.
- Any additional rainfall amounts today will be light.
- Some locations that are experiencing flooding include...
Sumas, Everson and Nooksack.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4892 12235 4898 12235 4900 12228 4900 12220
4895 12232 4891 12233
$$
44830
WGUS86 KSEW 162353
FLSSEW
Flood Statement
National Weather Service Seattle WA
353 PM PST Tue Nov 16 2021
WAC073-170003-
/O.CAN.KSEW.FA.W.0002.000000T0000Z-211117T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
Whatcom WA-
353 PM PST Tue Nov 16 2021
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for the Everson overflow area of the
Nooksack River in Whatcom County, from Everson to Sumas.
Flood waters are receding. Additional flooding is no longer expected
to pose a threat. Existing flood waters will take some time to drain
out. Please continue to heed remaining road closures.
LAT...LON 4892 12235 4898 12235 4900 12228 4900 12220
4895 12232 4891 12233
$$
JBBWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this areal flood warning went out at Nov 14, 3:08 PM PST, 32 minutes earlier.
Area forecast discussion, Nov 14, 3:08 PM PST, 32 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
308 PM PST Sun Nov 14 2021
.SYNOPSIS...Precipitation through Monday as an Atmospheric River
impacts the area. River flooding, landslide, and power
outages/downed tree threat will exist through Monday. Snow levels
will lower Monday night into Tuesday with scattered lowland
showers and mountain snow. Drier weather Tuesday night into
Wednesday with the potential for another system late week.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...The 230 PM radar shows
the heaviest rainfall focused along Whatcom County and into BC
with upslope precipitation for the Olympics and King County
northward across the Cascades. The pattern will be similar into
this evening, with the heaviest rain focused Skagit County
northwards as a front slowly slides south across the northern
areas. The pattern will be active through Monday night, with
the expected weather impacts:
Rain: The plume of moisture with the AR is focused along the
North Coast and near the BC border this afternoon into this
evening. A stationary front will be located along the BC border
into tonight with the heaviest precipitation in these areas.
Scattered showers south of Skagit County, and upslope
precipitation for the Olympics/Cascades. A secondary low will
strengthen offshore into Monday morning, and a cold front will
slide south across the area during the day. For most areas, the
most impactful (outside of Skagit/Whatcom/North Coast) will be
during the day on Monday. Heaviest rain expected to move through
between 9AM-3PM for most of the interior. Urban flooding will be
possible for low-lying areas with poor drainage during this with
rates of 0.25-0.50" possible. Winds will also be a significant
concern for more widespread impacts with the saturated soils
across the area (refer to Wind section). Rain will taper off late
Monday with a potential convergence zone expected Monday night
into Tuesday with strong west winds for Admiralty Inlet/Snohomish
(refer to marine section). Additional 50th Percentile Amounts:
Cascades/Olympics: 5-9" - heaviest rainfall amounts expected
north of King County, particularly across Whatcom/Skagit Counties.
Lowlands: 0.50-1.50" - an additional 2-3" for Whatcom County
lowland areas and 2-5" for the coast.
Winds: Windy period to continue overnight into Monday across the
whole of Western Washington. Models are consistent with the
development of a mesoscale surface low on the lee side
of the Olympic Mountains on Monday morning. This will act to enhance
southerly winds across the interior lowlands. Strong gradients and
pressure rises associated with the cold front could lead to a
period of high winds along the coast Monday morning. A strong post-
frontal westerly surge down the Strait of Juan de Fuca is expected
on Monday afternoon which could acutely lead to wind related impacts
for the Admiralty Inlet area, Whidbey Island, and shoreline areas of
Snohomish County. Advisory level winds of 25-35 mph with gusts 40-45
mph are expected across nearly all lowland areas of the region.
Given saturated soils in place, the potential for power outages and
tree damage are elevated. Winds will gradually ease Monday night.
High Wind Watches for the Central Coast and Admiralty Inlet have
been issued with Wind Advisories for most other areas. (JD/27)
Mountain Snow: Snow amounts for the Cascades have increased. Snow
levels will lower to 1500-2000 feet Monday night into Tuesday.
Convergence Zone activity expected during this period with
potentially additional banding across the Cascades. Amounts of
4-6" possible for Snoqualmie Pass with 6-8" for Stevens Pass.
Heavier amounts will be possible across areas of King/Snohomish
Counties with convergence zone activity into Tuesday.
Precipitation tapers off on Tuesday.
Dry weather for Wednesday with high pressure across the area.
Cooler weather expected midweek.
.LONG TERM /THURSDAY THROUGH SUNDAY/...Another weather system will
move through the area Thursday into Friday. Lowland rain, breezy
winds, and additional mountain snow is expected. Ensembles have
potentially drier weather on Saturday as ridging builds into the
area, but some slight precipitation in the forecast with
uncertainty for the area. Temperatures will be cooler, with chilly
overnights, for the area. JD
&&
.AVIATION...A stalled frontal boundary lies just north of the
Canadian border with strong westerly flow aloft and gusty southerly
winds near the surface. Flow aloft will become more SWerly overnight
tonight and into Monday. The air mass remains very moist and stable.
Area cigs generally MVFR to IFR with light to moderate rainfall
expected to continue off and on throughout the day today before
becoming more persistent tonight and throughout the day Monday. That
said, no improvement to cigs expected during the TAF period. Very
gusty surface winds will also persist into Monday. Low level winds
just above the surface will remain quite strong...S/SW 45 to 60
knots between 2000 and 5000 feet. This is expected to continue
tonight and into early Monday morning.
KSEA...Low-end MVFR conditions expected to persist tonight and into
Monday with light rain at times. Surface winds to remain gusty out
of the S/SW 15 to 25 knots before speeds increase early Monday
morning ahead of an approaching cold front with some gusts of 30 to
40 knots possible 12Z-18Z. LLWS will again be an issue for the
remainder of the day and into the overnight hours with S/SW winds of
40-45 knots down to 2000 feet. 27/18
&&
.MARINE...Gale warnings in effect for all waters into Monday.
Confidence remains high that winds will become rather strong
in the vicinity of a cold front as it moves onshore around midday
Monday. Models remain consistent that a strong westerly surge will
follow the front...which has prompted a storm warning for the east
entrance to the strait. In addition, the formation of a meso-low in
the lee of the Olympics on Monday followed by impressive pressure
rises will be a driving force for widespread gale force winds over
the interior waters Monday afternoon.
High pressure will rebuild across the waters Tuesday into Wednesday
allowing winds to relax and seas to subside. Surface ridging will
settle over the interior of British Columbia by midweek for offshore
flow. 27
&&
.HYDROLOGY...Persistent moderate to heavy rain has spread across
the region at this hour with area rivers beginning to respond to
additional excess runoff. Excessive additional rainfall over
saturated ground coupled with snowmelt portions of the Cascades
and Olympics due to wind friction and high snow levels will drive
some rivers up to Major Flood Stage on Monday. These include:
South Fork of the Nooksack, the Skagit, Dungeness and the Elwa
Rivers.
High resolution guidance is in agreement in keeping the band of
heaviest rainfall generally from Snohomish County/northern Jefferson
County northward this evening through early tomorrow morning
before the rainband pivots and pushes across all of Western
Washington late morning through the afternoon. This will yield
higher rainfall amounts in these areas, generally on the order of
2 to 4 inches in the lowlands and 4 to 8 inches, locally higher in
the mountains through late Monday in these areas. Rainfall totals
will be less south of these areas, with rivers not expected to
reach flood stage outside of a few points in northeastern King
County and the Skokomish River in Mason County. Rivers reaching
flood stage are generally expected to crest Monday afternoon and
recede Monday evening, with larger rivers expected to crest on
Tuesday and recede into the day Wednesday.
Heavy rainfall rates approaching 0.5-1"/hr at times will make urban
flooding a threat through Monday evening. In addition, the risk of
landslides will once again remain high beginning tonight and
persisting through at least Tuesday due to heavy rainfall and
strong, gusty winds that will make area bluffs unstable.
Pullin
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch through Tuesday afternoon for Admiralty Inlet Area-
Bellevue and Vicinity-Cascades of Pierce and Lewis Counties-
Cascades of Snohomish and King Counties-Cascades of Whatcom
and Skagit Counties-Central Coast-East Puget Sound Lowlands-
Eastern Strait of Juan de Fuca-Everett and Vicinity-Hood
Canal Area-Lower Chehalis Valley Area-North Coast-Olympics-
Seattle and Vicinity-Tacoma Area-Western Skagit County-
Western Strait of Juan De Fuca-Western Whatcom County.
Wind Advisory until 4 PM PST Monday for Bremerton and Vicinity-
Hood Canal Area-Seattle and Vicinity-Southwest Interior-
Tacoma Area.
Wind Advisory until 7 PM PST Monday for Everett and Vicinity.
Wind Advisory until 10 PM PST this evening for Central Coast.
High Wind Watch from 10 PM PST this evening through Monday
afternoon for Central Coast.
Wind Advisory until 1 PM PST Monday for North Coast.
High Wind Watch from Monday morning through Monday evening for
Admiralty Inlet Area.
Wind Advisory until 10 AM PST Monday for Admiralty Inlet Area.
Wind Advisory from 10 AM to 7 PM PST Monday for Eastern Strait
of Juan de Fuca.
PZ...Small Craft Advisory until 7 PM PST Monday for Grays Harbor Bar.
Gale Warning until 4 AM PST Tuesday for Coastal Waters From Cape
Flattery To James Island 10 To 60 Nm-Coastal Waters From
Cape Flattery To James Island Out 10 Nm-Coastal Waters From
James Island To Point Grenville 10 To 60 Nm-Coastal Waters
From James Island To Point Grenville Out 10 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out
10 Nm.
Storm Warning from 10 AM to 7 PM PST Monday for East Entrance
U.S. Waters Strait Of Juan De Fuca.
Gale Warning until 10 AM PST Monday for East Entrance U.S.
Waters Strait Of Juan De Fuca.
Gale Warning until 4 PM PST Monday for Admiralty Inlet-Northern
Inland Waters Including The San Juan Islands-Puget Sound
and Hood Canal.
Gale Warning until 7 PM PST Monday for Central U.S. Waters
Strait Of Juan De Fuca-West Entrance U.S. Waters Strait Of
Juan De Fuca.
&&
www.weather.gov/seattleIn the hours before
Special weather statement, Nov 14, 3:27 PM PST, 13 minutes before
Special Weather Statement National Weather Service Seattle WA 327 PM PST Sun Nov 14 2021 WAZ503-504-506-507-509-511>517-555-556-558-559-567>569-160100- Western Whatcom County-Southwest Interior-Western Skagit County- Everett and Vicinity-Tacoma Area-Hood Canal Area- Lower Chehalis Valley Area-Olympics- Eastern Strait of Juan de Fuca-Western Strait of Juan De Fuca- North Coast-Central Coast-East Puget Sound Lowlands- Bellevue and Vicinity-Seattle and Vicinity-Bremerton and Vicinity- Cascades of Whatcom and Skagit Counties- Cascades of Snohomish and King Counties- Cascades of Pierce and Lewis Counties- 327 PM PST Sun Nov 14 2021 ...CONTINUED HEAVY RAINFALL AND GUSTY WINDS WILL CAUSE AN ELEVATED THREAT OF LANDSLIDES TO CONTINUE IN WESTERN WASHINGTON... Rainfall amounts of 6-12 inches over the past 7 days has led to high soil moisture levels across western Washington. Additional rainfall totals of 2-4 inches across the lowlands and 5-10 inches across the mountains is expected with through Tuesday morning. Rainfall rates could reach 0.5" to 1"/hr at times in the heaviest pockets of rain. This, coupled with strong southerly winds through Monday afternoon will put extra pressure on soil instability and lead to an elevated threat of landslides. For more information about current conditions, visit www.weather.gov/seattle, select Hydrology, and then scroll down for the links to the landslide information pages. For more information on landslides, visit the website for the Washington State Department of Natural Resources landslide geologic hazards at: http://bit.ly/2mtA3wn www.weather.gov/seattle
The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 14, 3:07 AM PST | Gale Warning | SEW | 43 hr | |
| Nov 14, 3:22 AM PST | River Flood Warning | SEW | Snohomish | 47 hr |
| Nov 14, 6:43 AM PST | River Flood Warning | SEW | Skagit | 4 days |
| Nov 14, 8:30 AM PST | Storm Watch | SEW | 6 hr | |
| Nov 14, 9:33 AM PST | River Flood Warning | SEW | King | 21 hr |
| Nov 14, 10:33 AM PST | River Flood Warning | SEW | Skagit | 46 hr |
| Nov 14, 10:40 AM PST | River Flood Warning | SEW | Whatcom | 38 hr |
| Nov 14, 11:02 AM PST | River Flood Warning | SEW | Snohomish | 57 hr |
| Nov 14, 11:02 AM PST | River Flood Warning | SEW | Snohomish | 62 hr |
| Nov 14, 11:20 AM PST | River Flood Warning | SEW | King | 60 hr |
| Nov 14, 11:50 AM PST | River Flood Warning | SEW | Whatcom | 50 hr |
| Nov 14, 12:49 PM PST | River Flood Warning | SEW | Skagit | 5 days |
| Nov 14, 1:09 PM PST | Areal Flood Advisory | SEW | Skagit, Whatcom | 19 hr |
| Nov 14, 1:28 PM PST | River Flood Warning | SEW | Whatcom | 3 days |
| Nov 14, 2:15 PM PST | Storm Warning | SEW | 29 hr | |
| Nov 14, 3:15 PM PST | High Wind Watch | SEW | 4 hr |
Nearby
Areal Flood Warnings in Washington, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.